I tried taking Valerian root for anxiety yesterday evening. I took 225 mg twice. The last dose was at 9 PM. I also took my usual sleeping meds which is 50 mg of Trazodone. I don't think I slept more than 2.5 hours. And I had been sleeping good for a week or so now. The only thing I did different was take Valerian root. Is this stuff know to cause insomnia? I needed to get sleep last night. I was supposed to have a busy day. Scratch that idea.
Valerian root is known to be sedative unless taken in too high a dose which can cause giddiness. Might you have over done it a bit?
You're the first person I have heard who's had that effect. Aren't you thrilled? NOT!
What about melatonin? I know you are more used to the benzo family than just herbal supplements. Like me, I find most of these a joke-I've just been using the REAL stuff too long.
Back to you ~ IF you want to try again, take less and take it with a nice relaxing tea while you're taking a nice hot bath-then go straight to bed. DO NOT PASS GO-straight to bed, no lights on, nothing! Maybe, just maybe the combination of this might bring a few hours of shut eye. I hope so for you!
Sorry for the awfully late reply, but I had the exact same problem after taking valerian root. At first, I took 500mg, then another 500mg when the first dose didn't work. I had a hard time falling asleep, slept poorly, and didn't sleep for very long. My blood pressure also seemed to increase for a few hours after taking it.
Things like this have happened to me before where I took a drug or herb that was supposed to do one thing, and it did the opposite. Perhaps you and I are biologically similar.
I had exactly the same response. I have since gone back to the one and only med that gives me any sleep - Xanax. My insomnia is untreatable with conventional sleeping meds. Find a good doctor that's willing to work first you to find the best alternative. Herbal supplement are only effective for the mildest forms of insomnia. Its best to leave in the hands of a competent physician. Good luck. Hope your search ends soon and your able to get some z's.
Valerian Root is best used on a consistent basis so that it has a chance to effectively saturate your system. You should load your system at the beginning of the month, maintain it throughout the month, then wash your system out at the end of the month by not taking it for 3-5 days.
Trazodone is an anti-anxiety medication that is used to help go to sleep as well. 50mg is on the moderate side dosage wise. You should never take more than prescribed as it can cause vein induced priapism if taken in too large a dose. In layman's terms this means you could have your penis amputated.
I used to take it but sought out a different medication due to the side effects (headaches and grogginess). I'm now on a 25-50mg daily dosage of amitriptyline. It is an anxiety medication that eases migraines and sleeplessness. I also take 25-50mg of Benadryl with it at night to help go to sleep.
I have PTSD brought on by combat action in Afghanistan in the USAFR. The current combination has been very effective.
I have adverse reactions to any prescription sleeping medications which means no sleep if I take those. I also cannot sleep when I try to take Valarian root blend or 100% so to me it's just working adversely and keeping me up like some Rx meds I was prescribed and was shocked they do the opposite of what are supposed to do. Also I take Valarian as directed and only around bedtime so it's just my bodies reaction to these type of supplements and I'm guessing yours too.
I have sleep problem,i can't sleep tight,so I try taking valerian 500mg but it cause sleepless, but it cure my anxiety
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 8 Mar 2014 • 4 answers
Updated 6 Mar 2015 • 2 answers
Updated 12 Jun 2015 • 1 answer
Updated 4 Jun 2016 • 1 answer
Updated 9 Nov 2016 • 2 answers